Seizure of opioids leads to increase in exposure to K9 dogs - CBS46 News

Seizure of opioids leads to increase in exposure to K9 dogs

Posted: Updated:
Source: WGCL Source: WGCL
ATLANTA (CBS46) -

One millionth of one gram of Fentanyl can kill you.

Drug dealers either sell it as fake pharmaceutical pills or crush it up and add it to heroin, cocaine or meth.

“What is important to understand is the Fentanyl will kill you graveyard dead if you get it on your skin,” said GBI Director Vernon Keenan at a press conference Wednesday.

That alarm has been echoed by police agencies throughout the country. The amount of the synthetic opioid seized by the DEA in Georgia has increased nearly 400-percent in two years, meaning law enforcement is being exposed to it more and more. 

And that includes their K9 partners like Diesel, a three year-old Malinois with the Fulton County Sheriff’s Department. Diesel is one of four sworn canine deputies with the department. His nose is the point of the spear in the local war on drugs, including the new deadly transdermal drugs that go directly through your skin upon contact.

“It’s very toxic and can be absorbed through the skin and can be fatal,” said Lt.Corey Henry, the Commander of the department’s K9 Unit. “So, when we’re using our dogs to search for illegal narcotics, we have to be paying attention to what we’re looking at and to what we’re seeing when we utilize the dog.”

Lt.Henry’s dog Kojak, another Malinois, is his partner in the truest sense of the word.

“We spend more time with our dog than we do with our family because they go to work with us, they go home with us, and they live with us,” said Lt.Henry.

“So that bond is awesome. It’s very powerful, and it’s something that’s needed for us to do the jobs that we do.”

The bond between the human and canine officers is unshakeable because their lives depend on each other. That’s why they keep the rescue drug Narcan with them at all times in case of an accidental overdose.

“After we’ve conducted our search, we have to pay attention to (the dog’s) behavior and monitor them to make sure they haven’t gotten into something or ingested something that could be fatal to them.”

If the dog shows any sign of drug poisoning during a search, the Narcan is immediately sprayed into its nostril, which should reverse the symptoms of the overdose, potentially saving its life.

Copyright 2017 WGCL-TV (Meredith Corporation). All rights reserved. 

Connect with CBS46